Blizzard, Palo Alto
- When
- January 29, 9:00 AM CST to 4:00 PM CST
- Where
- Palo Alto forecast zone
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 43.082, -94.678 (the zone’s center; the record gives no point)
A strong Arctic cold front moved through the state during the night of the 28th and early morning of the 29th. At the same time, low pressure developed along the front in Missouri during the day on the 29th and lifted northeast to Lower Michigan by the evening.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong Arctic cold front moved through the state during the night of the 28th and early morning of the 29th. At the same time, low pressure developed along the front in Missouri during the day on the 29th and lifted northeast to Lower Michigan by the evening. A strong pressure gradient developed over the state by the morning of the 29th, with winds gusting in the 25 to 40 MPH range. An area of snow developed during the day with a one to two hour period of heavy snowfall. The snow amounts were not all that great, generally between one half and two inches. During this time, winds continued to increase. By mid day northwest winds were sustained in the 25 to 35 MPH range, with frequent gusts of 40 to 50 MPH. Unofficial wind gusts were measured as high as 60 MPH, with several official gusts to around 55 MPH. There was no loose snow over northern Iowa at the beginning of the event, however four to six inches of packed snow and ice remained on the ground. Once the new snow began to fall, visibility dropped to under one quarter of a mile quite quickly, with numerous reports of visibility no more than a few feet. In addition to the blizzard conditions, temperatures fell to around zero during the event as well with wind chill indices in the 20 to 30 below zero range. The low visibility caused numerous school and business closings and made travel very difficult.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jan 29, 8:27 AM CST, 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 827 AM CST TUE JAN 29 2008 UPDATED FOR CHANGES TO WSW... SHORT TERM... ARCTIC FRONT TO BLAST THROUGH THE AREA TODAY...BRINGING MULTITUDE OF WINTER WEATHER CONCERNS. ASSOCIATED UPPER LEVEL WAVE CURRENTLY PUSHING OUT OF THE WESTERN HIGH PLAINS AREA...AND WILL SWING EASTWARD TODAY. CENTER OF SFC LOW CURRENTLY OVER GREAT LAKES REGION...WITH THE SFC TROUGH AXIS EXTENDING SOUTHWARD THROUGH EASTERN/SOUTH CENTRAL IOWA. INITIAL SFC FRONT TO TO BE THROUGH MOST OF CWA BY 12Z...WITH STRONG PUSH OF COLD AIR/GUSTY WINDS LAGGING SLIGHTLY BEHIND INITIAL WIND SHIFT. BIG STORY TODAY WILL BE STRONG WINDS ON THE BACKSIDE OF THE SFC LOW...COMBINING WITH LIGHT SNOW THAT IS EXPECTED TO DEVELOP WITH THE PASSAGE OF THE UPPER LEVEL WAVE. RADAR RETURNS INCREASING SOMEWHAT ACROSS CENTRAL NEBRASKA BENEATH MAIN AREA OF FRONTOGENESIS ADVERTISED BY THE MODELS...EXPECT THIS AREA TO INCREASE IN COVERAGE WITHIN THE NEXT FEW HOURS AS IT SLIDES EASTWARD WITH THE UPPER LOW. LATEST NAM MORE IN LINE WITH THE GFS/EC INDICATING PRECIPITATION MAXIMUM OVER THE W/NW CWA THIS MORNING BENEATH STRONGER AREA OF FRONTOGENESIS ALOFT. QG FORCING ALSO STRONGER IN THAT AREA THIS AM...WEAKENING INTO THE AFTERNOON HOURS AS THE WAVE SLIDES EASTWARD. THEREFORE HAVE GREATEST SNOW AMOUNTS ACROSS THE WESTERN CWA...TRENDING LIGHTER TOWARD THE EAST. COBB OUTPUT INDICATES NEARLY 13 TO 16:1 SNOW RATIOS THROUGH THE MORNING...INCREASING TO 20 TO 22:1 INTO THE AFTERNOON HOURS AS COLDER AIR CONTINUES TO SINK SOUTHWARD. THEREFORE END UP WITH AROUND AN INCH MOST SITES...WITH AROUND 2 INCHES ACROSS THE FAR NORTHWEST. WILL HAVE TO MONITOR SNOW AMOUNTS...AS MODELS DO SUGGEST HIGHER QPF WHICH COULD LEAD TO NEARLY 3 INCHES OR MORE ACROSS THE AREA ESPECIALLY IF SNOW RATIOS ARE SLIGHTLY HIGHER THAN EXPECTED. THEREFORE WITH COMBINATION OF SNOW/VERY STRONG WINDS WITH ADVISORY CRITERIA EXPECTED TO BE MET AT ALL SITES EXPECT GREATLY REDUCED VSBYS THROUGHOUT MUCH OF THE AREA. KEY WILL BE HOW MUCH SNOW/HOW LOW VSBYS GO...AS EXPECT FREQUENT GUSTS TO 35 MPH OR MORE...SO WILL HAVE TO MONITOR AS IF SNOW AMOUNTS SOMEWHAT HIGHER...MAY END UP WITH NEAR BLIZZARD CONDITIONS IN AREAS THROUGHOUT THE DAY. THEREFORE WILL ISSUE A SNOW AND BLOWING SNOW ADVISORY FOR THE AREA. AS FOR TEMPS...STRONG CAA TO CREATE FALLING TEMPS THROUGH THE DAY. H85 TEMPS FALL FROM NEAR 0C AT 12Z THIS MORNING TO -20C BY 00Z WEDNESDAY. STRONG WINDS WILL ALSO COMBINE WITH THE COLDER TEMPS TO CREATE DANGEROUS WIND CHILLS SO WILL ALSO HAVE A WIND CHILL ADVISORY OUT ACROSS THE NORTH INTO THE AFTERNOON HOURS. LONG TERM... AS INTENSE STORM SYSTEM EXITS THIS EVENING...ARCTIC AIRMASS AND HIGH PRESSURE RIDGE MOVES DIRECTLY OVER IA...RESULTING IN A DIMINISHING WIND AND VERY COLD TEMPERATURES. NOT MUCH BREAK IN THE ACTION WEDNESDAY AS NEXT SYSTEM CURRENTLY APPROACHING THE PAC NW WILL DIP OVER THE CENTRAL AND SOUTHERN ROCKIES. MODELS IN FAIRLY GOOD AGREEMENT WITH SOUTHERN PART OF TROUGH REMAINING DOMINATE FEATURE AND SPINNING UP A SFC CYCLONE THAT TRACKS SOUTHEAST ALONG THE FRONT RANGE INTO THE TX PANHANDLE BY WED EVENING...WITH INVERTED TROUGH EXTENDING NORTHEAST INTO VICINITY OF CENTRAL IA. WITH ELEVATED FRONTOGENESIS...QG FORCING AND ISENTROPIC LIFT OF SOME MAGNITUDE EXPECTED TO MOVE ACROSS IA WED NIGHT INTO EARLY THURSDAY...WILL MAINTAIN AT LEAST CHC POPS EVERYWHERE EXCEPT ACROSS THE NORTHWEST WHERE HAVE RAISED POPS TO LIKELY. QPF SHOULD BE LIGHT AND THERE IS STILL THE QUESTION OF HOW QUICKLY THE COLUMN WILL BE ABLE TO SATURATE...BUT THERE IS NOW ENOUGH EVIDENCE TO SUGGEST A LIGHT SNOWFALL IS BECOMING INCREASINGLY LIKELY. BEYOND THURSDAY...TEMPERATURES WILL CONTINUE TO MODERATE BACK ABOVE SEASONAL NORMS AS WEST TO SOUTHWEST FLOW ALOFT SETS UP ACROSS THE CENTRAL CONUS. MODELS CONTINUE TO HAVE A HARD TIME RESOLVING INDIVIDUAL FEATURES IN THE ACTIVE WESTERLIES...SO CONFIDENCE IN PRECIP CHANCES ARE LOW. GEM/EC SHOW A STRONGER WAVE AND SFC REFLECTION CRUISING OVER OR NEAR IA SATURDAY...PROVIDING A CHANCE OF SNOW TO NORTHERN SECTIONS. A MORE SIGNIFICANT UPPER LEVEL TROUGH HEADS INTO THE PLAINS EARLY NEXT WEEK. GFS HAS BEEN HAVING DIFFICULTY WITH WHICH PART OF TROUGH TO EMPHASIZE...NOW SHOWING A SINGLE...MUCH FARTHER NORTH...SFC LOW MOVING ACROSS NRN MN ON MONDAY. MEANWHILE...EC HAS BEEN A LITTLE MORE CONSISTENT WITH A MORE SOUTHERN LOW PRESSURE SYSTEM WHICH COULD LEAD TO A MORE SIGNIFICANT SNOWFALL FOR CENTRAL IA SUNDAY NIGHT INTO MONDAY. STILL MUCH TO BE IRONED OUT SO STAY TUNED. AVIATION...29/12Z ARCTIC FRONT NEARLY THROUGH ENTIRE CWA WITH WINDS AT ALL TERMINAL SITES NOW OUT OF THE NORTHWEST. GRADIENT TO CONTINUE TO TIGHTEN THROUGH THE DAY...WITH COLD AIR ADVECTION ALLOWING WINDS TO KICK UP TO 25 TO 35 MPH WITH GUSTS TO 45 MPH OR HIGHER EXPECTED THROUGH MUCH OF THE DAY. LIGHT SNOW CURRENTLY BEING REPORTED ACROSS NORTHWESTERN IOWA AND EASTERN NEBRASKA...WITH THE AREA OF SNOW TO SPREAD EASTWARD WITH TIME. MVFR CEILINGS EXPECTED THROUGH THE CRITICAL TAF PERIOD...WITH IFR/LIFR VSBYS POSSIBLE DUE TO SNOW AND BLOWING SNOW EXPECTED BY MID/LATE MORNING ACROSS THE NRN TAF SITES...AND INTO THE AFTERNOON HOURS AT KDSM AND KOTM. SNOW TO HAVE PUSHED EAST OF THE AREA BY LATE AFTERNOON/EARLY EVENING WITH SKIES CLEARING TONIGHT. WINDS TO REMAIN STRONG....AND SLOWLY DIMINISH TONIGHT. && .DMX WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 8 PM CST THIS EVENING FOR ADAIR- ADAMS-APPANOOSE-CLARKE-DALLAS-DAVIS-DECATUR-JASPER-LUCAS-MADISON- MAHASKA-MARION-MONROE-POLK-POWESHIEK-RINGGOLD-TAYLOR-UNION- WAPELLO-WARREN-WAYNE. WIND ADVISORY UNTIL NOON CST TODAY FOR ADAIR-ADAMS-APPANOOSE- BLACK HAWK-BREMER-BUTLER-CLARKE-DALLAS-DAVIS-DECATUR-GRUNDY- HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK- POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE. SNOW AND BLOWING SNOW ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CERRO GORDO-CRAWFORD-EMMET- FRANKLIN-GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT. SNOW AND BLOWING SNOW ADVISORY FROM NOON TODAY TO 8 PM CST THIS EVENING FOR BLACK HAWK-BREMER-BUTLER-GRUNDY-HARDIN-MARSHALL- STORY-TAMA. WIND CHILL ADVISORY FROM NOON TODAY TO 6 AM CST WEDNESDAY FOR BLACK HAWK-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN- GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO- POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT. && SHORT TERM/AVIATION...ALBRECHT LONG TERM...MOYER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 757 AM CST TUE JAN 29 2008 IAZ004>007-015>017-023>026-033>036-044>047-057-058-070-301100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-CASS- 757 AM CST TUE JAN 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT THROUGH 4 PM THIS AFTERNOON FOR THE COMBINED EFFECTS OF STRONG NORTHWEST WINDS GUSTING TO 45 MPH AND FALLING SNOW...REDUCING VISIBILITY TO ONE HALF MILE OR LESS AT TIMES. A WIND CHILL ADVISORY IS IN EFFECT FROM NOON TODAY THROUGH TONIGHT ALONG AND NORTH OF HIGHWAY 20 FOR WIND CHILL READINGS OF 20 BELOW TO 30 BELOW ZERO. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER REPORTS OF SNOWFALL AND STRONG WINDS ARE ENCOURAGED AND APPRECIATED. IAZ027-028-037>039-048>050-301100- BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA- 757 AM CST TUE JAN 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT UNTIL NOON TODAY FOR STRONG NORTHWEST WINDS 25 TO 35 MPH AND GUSTS TO 45 MPH. A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT FROM NOON TODAY THROUGH 8 PM TONIGHT FOR THE COMBINED EFFECTS OF STRONG NORTHWEST WINDS GUSTING TO 45 MPH AND FALLING SNOW...REDUCING VISIBILITY TO ONE HALF MILE OR LESS AT TIMES. A WIND CHILL ADVISORY IS IN EFFECT FROM NOON TODAY THROUGH TONIGHT ALONG AND NORTH OF HIGHWAY 20 FOR WIND CHILL READINGS OF 20 BELOW TO 30 BELOW ZERO. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER REPORTS OF SNOWFALL AND STRONG WINDS ARE ENCOURAGED AND APPRECIATED. IAZ059>062-071>075-081>086-092>097-301100- DALLAS-POLK-JASPER-POWESHIEK-ADAIR-MADISON-WARREN-MARION-MAHASKA- ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR- WAYNE-APPANOOSE-DAVIS- 757 AM CST TUE JAN 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT UNTIL NOON TODAY FOR STRONG NORTHWEST WINDS 25 TO 35 MPH AND GUSTS TO 45 MPH. A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH 8 PM TONIGHT FREEZING DRIZZLE THROUGH THE MORNING HOURS THEN WITH THE COMBINED EFFECTS OF STRONG NORTHWEST WINDS GUSTING TO 45 TO 50 MPH AND FALLING SNOW...REDUCING VISIBILITY TO ONE HALF MILE OR LESS AT TIMES. A WIND CHILL ADVISORY IS IN EFFECT FROM NOON TODAY THROUGH TONIGHT ALONG AND NORTH OF HIGHWAY 20 FOR WIND CHILL READINGS OF 20 BELOW TO 30 BELOW ZERO. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER REPORTS OF SNOWFALL AND STRONG WINDS ARE ENCOURAGED AND APPRECIATED. ALBRECHT
The national radar mosaic for the moment the first event began.
10 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67385, 67386, 67388, 67389, 67390, 67391, 67392, 67393, 67395, 67396.